Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 59, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 15, 2018, 8:39 PM EDT for Clarendon County, Sumter County, South Carolina. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2018, 8:39 PM EDT (00:39 UTC)
- Expired
- Jun 15, 2018, 9:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarendon County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 94 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 8:43 PM EDT | TSTM WND DMG | 9 Ese East Sumter, SC | COUNTY SHERIFF REPORTED TREES IN ROADWAY ON E BREWINGTON RD. TREES ALSO DOWN ON FOXWORTH MILL ROAD, ASBURY LANE AND QUEEN CHAPELS ROAD. TIME ESTIMATED BY RADAR. |
| Jun 15, 9:33 PM EDT | TSTM WND DMG | 2 Ese South Sumter, SC | SCHP REPORTED TREE IN ROADWAY ON COWBY LANE AT BOULEVARD ROAD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2291 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
530
WUUS52 KCAE 160039
SVRCAE
SCC027-085-160130-
/O.NEW.KCAE.SV.W.0059.180616T0039Z-180616T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
839 PM EDT FRI JUN 15 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northeastern Clarendon County in central South Carolina...
Central Sumter County in central South Carolina...
* Until 930 PM EDT.
* At 839 PM EDT, a severe thunderstorm was located 13 miles east of
South Sumter, moving south at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Manning, Mulberry, Turbeville, Mayesville, Oswego, East Sumter and
Shiloh.
This includes Interstate 95 between mile markers 119 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3377 7999 3372 7997 3367 8001 3364 8022
3401 8035 3402 8026 3399 8025 3401 8019
3396 8018 3395 8017 3400 8008 3401 8003
3403 8001 3403 7999 3381 7993
TIME...MOT...LOC 0039Z 349DEG 17KT 3390 8011
HAIL...0.75IN
WIND...60MPH
$$
fwa2 follow-up statements
283
WWUS52 KCAE 160052
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
852 PM EDT FRI JUN 15 2018
SCC027-085-160130-
/O.CON.KCAE.SV.W.0059.000000T0000Z-180616T0130Z/
Clarendon SC-Sumter SC-
852 PM EDT FRI JUN 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHEASTERN CLARENDON AND CENTRAL SUMTER COUNTIES...
At 851 PM EDT, a severe thunderstorm was located 12 miles west of
Hebron, or 12 miles northeast of Manning, moving south at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Manning, Mulberry, Turbeville, Mayesville, Oswego and East Sumter.
This includes Interstate 95 between mile markers 119 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3377 7999 3372 7997 3367 8001 3364 8022
3401 8035 3402 8026 3399 8025 3401 8019
3396 8018 3395 8017 3392 8006 3381 7993
TIME...MOT...LOC 0051Z 349DEG 17KT 3384 8010
HAIL...0.75IN
WIND...60MPH
$$
fwa236
WWUS52 KCAE 160109
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
909 PM EDT FRI JUN 15 2018
SCC027-085-160130-
/O.CON.KCAE.SV.W.0059.000000T0000Z-180616T0130Z/
Clarendon SC-Sumter SC-
909 PM EDT FRI JUN 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHEASTERN CLARENDON AND CENTRAL SUMTER COUNTIES...
At 909 PM EDT, a severe thunderstorm was located 8 miles northeast of
Manning, moving south at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Manning, Mulberry, Turbeville, Mayesville, Oswego and East Sumter.
This includes Interstate 95 between mile markers 119 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
&&
LAT...LON 3377 7999 3372 7997 3367 8001 3364 8022
3401 8035 3402 8026 3399 8025 3401 8019
3396 8018 3395 8017 3392 8006 3381 7993
TIME...MOT...LOC 0109Z 349DEG 17KT 3376 8008
HAIL...0.75IN
WIND...60MPH
$$
fwaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 8:19 PM EDT, 20 minutes earlier.
Area forecast discussion, Jun 15, 8:19 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Columbia SC 819 PM EDT Fri Jun 15 2018 .SYNOPSIS... Weak frontal boundary over the Midlands and Pee Dee will slowly move southward today and stall near the CSRA Saturday. High pressure and a building upper level ridge will control the region for Sunday into late next week. This scenario will keep chances of mainly afternoon and evening thunderstorms in the forecast with rising temperatures through late next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... A frontal boundary/dewpoint gradient remains situated across the Midlands this evening. A warm moist airmass along and south of the front has fueled thunderstorms development. Dry air aloft is keeping coverage scattered, but it has also allowed some storms to become severe with outflow winds around 60 mph. The strongest storms are currently located around the Augusta area, with isolated storms across the eastern Midlands. Latest HRRR suggests activity could persist across the southern CSRA through late evening. But overall, strength and coverage should diminish from this point forward with the loss of daytime heating and drier low level air filtering in from the north. Overnight lows will generally be in the low 70s, except upper 60s to the north. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Upper level ridge over the MS River Valley will slowly build east Saturday as the upper trough off the east coast moves out to sea. The remains of a surface front will be near the CSRA on Saturday and continue acting as a focusing mechanism for diurnal convection. Instability will continue in the moderate to strong range with DCAPE again around 1000 J/KG and pwat values of 1.7 inches. Still expect afternoon and evening thunderstorms...with a better chance across the southern Midlands and CSRA. Strong winds and locally heavy rainfall be will the main threats. Hail potential will be lower Saturday as wet bulb zero heights will be higher. Saturday night through Sunday will see the upper level ridge build over the area with the ridge axis centered over the forecast area Sunday night. At the surface high pressure will move north of the area Saturday night and be located offshore of the Carolinas Sunday and Sunday night. With the remains of the front south of the area and high pressure pushing slightly drier air into the region Sunday and Sunday night...thunderstorm chances will be lower with slight chance over the northern Midlands and chance farther south. Temperatures will be in the low to mid 90s for afternoon highs with low to mid 70s for overnight lows. && .LONG TERM /MONDAY THROUGH FRIDAY/... Upper level ridge over the region Monday and Tuesday will be suppressed south and west Wednesday through Friday as an upper trough crosses the northeastern states. Surface high pressure over the western Atlantic will ridge into the southeastern states with a lee side trough over the Carolinas. Main concern for the first half of next week will be hot temperatures with highs in the mid to upper 90s and lows in the low to mid 70s. Should see heat indices between 100F and 110F. Scattered diurnal thunderstorms expected Monday through Wednesday. Several weak short waves moving through area on the east side of the upper ridge Thursday and Friday will increase the chance for showers and thunderstorms for the end of next week...as a frontal boundary drops south into the Mid Atlantic region. May see slight cooling by Friday but temperatures will remain above normal through the long term. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... VFR conditions expected outside of scattered diurnal convection. A weak front remains over the area this evening, with scattered thunderstorms south of the front in the CSRA and eastern Midlands. Strong storms currently in the Augusta area should move away from the terminals by 01Z. The other TAF sites are no longer at risk of seeing convection tonight. A 15 kt LLJ will inhibit widespread fog although cannot rule out a brief period of visibility restriction at fog prone OGB and AGS. Biggest uncertainty is at OGB where MAV and MET guidance hit it hard, but HRRR keeps conditions VFR. Due to persistence have left out of the forecast for now, but would not be surprised to see some visibility restriction by morning. Outside of thunderstorms, winds will be light and variable overnight. Easterly winds will pick up around 15Z with a scattered cumulus deck developing late morning to early afternoon Saturday. There will be another chance of scattered thunderstorms, but too early to know exactly where they will develop, so will not include mention yet. EXTENDED AVIATION OUTLOOK...There may be restrictions in stratus and fog during the early morning hours and also in mainly afternoon and evening thunderstorms through Wednesday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 15, 5:07 AM EDT, 15 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 507 AM EDT Fri Jun 15 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160915- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 507 AM EDT Fri Jun 15 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop this afternoon and evening across the Midlands and Central Savannah River Area. A few strong storms are possible across the eastern Midlands and southern Central Savannah River Area with the the main concerns being strong outflow winds and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible each day mainly during the afternoon and evening hours. A few storms could contain strong wind and locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 15, 7:10 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
710 PM EDT FRI JUN 15 2018
GAZ065-SCZ025-030-160000-
Richmond GA-Aiken SC-Edgefield SC-
710 PM EDT FRI JUN 15 2018
...Strong Thunderstorms Will Impact Portions of northeastern
Richmond...west central Aiken and southwestern Edgefield Counties
Until 800 PM EDT....
At 709 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Belvedere, moving south at 10 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of this storm include...
Aiken, North Augusta, Augusta, Clearwater, Belvedere, New Ellenton,
Gloverville, Burnettown, Trenton and Murphys Estates.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
This includes the following highways...
Interstate 20 in Georgia between mile markers 200 and 201.
Interstate 20 in South Carolina between mile markers 0 and 15.
Interstate 520 in Georgia between mile markers 8 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
LAT...LON 3376 8185 3340 8167 3334 8201 3353 8205
3355 8203 3357 8205 3372 8208
TIME...MOT...LOC 2309Z 348DEG 9KT 3359 8194
fwaSpecial weather statement, Jun 15, 7:53 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Columbia SC
753 PM EDT FRI JUN 15 2018
GAZ064-065-SCZ025-030-160030-
Richmond GA-Columbia GA-Aiken SC-Edgefield SC-
753 PM EDT FRI JUN 15 2018
...Strong Thunderstorms Will Impact Portions of eastern Richmond...
east central Columbia...southwestern Aiken and southwestern Edgefield
Counties Until 830 PM EDT....
At 753 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near North Augusta, moving south at 25 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of this storm include...
North Augusta, Evans, Augusta, Martinez, Clearwater, Belvedere,
Hephzibah, Jackson, Burnettown and Murphys Estates.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
This includes the following highways...
Interstate 20 in Georgia between mile markers 195 and 201.
Interstate 20 in South Carolina between mile markers 0 and 7.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
LAT...LON 3360 8214 3359 8213 3361 8211 3368 8193
3332 8179 3324 8205 3359 8215
TIME...MOT...LOC 2353Z 348DEG 21KT 3356 8201
fwaLocal storm report, Jun 15, 8:10 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
810 PM EDT FRI JUN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND GST 2 WNW AUGUSTA 33.47N 82.04W
06/15/2018 M63 MPH RICHMOND GA ASOS
63 MPH WIND GUST RECORDED BY THE AUGUSTA
DANIEL FIELD (KDNL) ASOS.
&&
DASpecial weather statement, Jun 15, 8:15 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
815 PM EDT FRI JUN 15 2018
SCZ031-038-160045-
Clarendon SC-Sumter SC-
815 PM EDT FRI JUN 15 2018
...Strong Thunderstorms Will Impact Portions of eastern Clarendon and
east central Sumter Counties Until 845 PM EDT....
At 815 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles west of Hebron, or 14 miles west of Lake
City, moving south at 40 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Turbeville and Shiloh.
This includes Interstate 95 between mile markers 130 and 144.
LAT...LON 3377 7999 3372 7997 3370 8000 3353 8008
3396 8017 3398 8012 3402 7998 3396 7996
3395 7998 3389 7995 3389 7993 3383 7991
TIME...MOT...LOC 0015Z 340DEG 35KT 3386 8002
fwaLocal storm report, Jun 15, 8:16 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
816 PM EDT FRI JUN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL 4 ENE FORT GORDON 33.45N 82.08W
06/15/2018 E0.25 INCH RICHMOND GA TRAINED SPOTTER
PEA-SIZE HAIL MIXED WITH RAIN. HEAVY PONDING
ON ROADWAY.
&&
DASpecial weather statement, Jun 15, 8:32 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
832 PM EDT FRI JUN 15 2018
GAZ063>065-077-160100-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-
832 PM EDT FRI JUN 15 2018
...Strong Thunderstorms Will Impact Portions of northwestern Burke...
southwestern Richmond...southeastern McDuffie and southwestern
Columbia Counties Until 900 PM EDT....
At 832 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fort Gordon, moving south at 20 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Grovetown, Fort Gordon, Hephzibah, Harlem, Blythe and Keysville.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes Interstate 520 in Georgia between mile markers 4 and 7.
LAT...LON 3347 8235 3344 8203 3319 8206 3321 8224
3323 8223 3327 8226 3327 8229 3330 8231
3331 8234 3331 8239
TIME...MOT...LOC 0032Z 014DEG 17KT 3339 8216
fwaThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:15 PM EDT | Special Weather Statement | CAE | Clarendon | 30 min |
| Jun 15, 9:24 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Richland, Sumter | 36 min |
| Jun 15, 9:56 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 49 min |
| Jun 15, 10:41 PM EDT | Special Weather Statement | CAE | Clarendon | 34 min |
| Jun 16, 2:15 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 45 min |
| Jun 16, 5:21 PM EDT | Special Weather Statement | CAE | Sumter | 39 min |
| Jun 16, 7:03 PM EDT | Special Weather Statement | CAE | Richland | 42 min |
| Jun 16, 7:14 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 31 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.